Pharmacology: atropine toxicity: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Pharmacology: atropine toxicity

Sample item

A child given atropine drops becomes flushed with a dry mouth, fever and agitation. What antidote is used for severe toxicity?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Physostigmine

Systemic absorption of atropine causes anticholinergic toxicity, and physostigmine, a cholinesterase inhibitor, reverses central and peripheral effects. Punctal occlusion after instillation reduces absorption.

Option by option

  • A. Naloxone

    Naloxone reverses opioids.

  • B. Physostigmine (correct)

    Correct. Physostigmine reverses anticholinergic toxicity.

  • C. Atropine

    Atropine would worsen the effects.

  • D. Pralidoxime

    Pralidoxime treats organophosphate poisoning.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is B, Physostigmine. Systemic absorption of atropine causes anticholinergic toxicity, and physostigmine, a cholinesterase inhibitor, reverses central and peripheral effects.

Why is "Naloxone" not the answer?

Naloxone reverses opioids.

Why is "Atropine" not the answer?

Atropine would worsen the effects.

Why is "Pralidoxime" not the answer?

Pralidoxime treats organophosphate poisoning.

What concept does this question test?

It tests Pharmacology: atropine toxicity in Ophthalmology. Punctal occlusion after instillation reduces absorption.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Pharmacology: atropine toxicity?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.